Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 5, 1997, 5:01 PM MDT for Otero County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1997, 5:01 PM MDT (23:01 UTC)
- Expired
- Jul 5, 1997, 5:35 PM MDT
- In force
- 34 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Otero County, NM
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -411 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KELP 052258 RRA SVRELP NMC035-052335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 501 PM MDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 535 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION ... IN SOUTH CENTRAL NEW MEXICO ...EXTREME SOUTHEASTERN OTERO COUNTY AT 459 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 35 MILES SOUTHEAST OF SACRAMENTO OR 21 MILES EAST OF PINON MOVING SOUTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH... HAIL 3/4 INCH OR LARGER...jFREQUENT LIGHTNING AND VERY HEAVY RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:55 PM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 5, 12:55 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1250 PM MDT SAT JUL 5 1997 MRNG MDLS CONTINUE TREND OF SHIFTING 5H RDG FURTHER EAST WITH DRIER WRLY FLOW ALOFT PUSHING INTO THE AREA AND MORE STABLE CONDITIONS OVER CWA. ENUF LOW LEVEL MSTR AND INSTABILITY REMAINS TO GENERATE SOME CLDS AND ISOLATED TSTMS THRU EARLY EVENING HOURS...ESPECIALLY ALONG THE EASTERN MOUNTAIN ZONES. MOST ACTIVITY TO BE MAINLY EAST OF CWA WHERE CONDITIONS ARE BETTER FOR STRONG TSTM DEVELOPMENT. NOT AS MUCH ACTIVITY EXPECTED ACROSS CWA TOMORROW. LATER PDS INDICATE A WEAK SHORT WV ON THE WEST COAST TO MOVE INTO AZ AND PUSH 5H RDG SOUTH...FURTHER ENHANCING DRY WESTERLY FLOW. MOS GDNC TMPS FLUCTUATING SOMEWHAT BETWEEN RUNS...BUT REMAIN REASONABLE. 4 SILVER CITY AA 57/ 92/ 60/ 92 1111 TRUTH OR CONSEQUENCES AA 64/ 96/ 67/ 96 1--- ALAMOGORDO AA 63/ 99/ 66/ 99 1111 CLOUDCROFT AA 45/ 77/ 48/ 77 2222 LORDSBURG AA 63/101/ 66/101 -00- DEMING AA 63/ 98/ 66/ 98 -00- LAS CRUCES AA 61/ 98/ 64/ 98 100- EL PASO AA 66/100/ 69/100 100-
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:43 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 47 min |
| Jul 4, 6:51 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 49 min |
| Jul 4, 7:48 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.